Alert archive / Minnesota / Tornado Warnings in 2009

Tornado Warning 52, NWS Twin Cities, MN

August 19, 2009Brown County, Minnesota

NWS Twin Cities, MN issued this tornado warning at Aug 19, 2009, 6:29 PM CDT for Brown County, Minnesota. It was in force for 31 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 19, 2009, 6:29 PM CDT (23:29 UTC)
Expired
Aug 19, 2009, 7:00 PM CDT
In force
31 min
Issued by
NWS Twin Cities, MN
Area
Storm-based polygon

County Brown County, MN

The radar

The Minneapolis radar (KMPX), 120 km from the middle of the area, began a volume at 23:29 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this tornado warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Minneapolis, MN (KMPX), launched 12:00Z, 11.5 hours before the alert went out and 117 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Minneapolis, MN at 12:00Z on 2009-08-19Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 368 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Minneapolis, MN at 12:00Z on 2009-08-19The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 121 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
368 J/kg
Mixed-layer CIN
-49 J/kg
Mixed-layer LCL
615 m above ground
0-6 km bulk shear
31 kt
0-1 km storm-relative helicity
121 m²/s²
0-3 km storm-relative helicity
68 m²/s²
Significant tornado parameter
0.2
Supercell composite
3.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WFUS53 KMPX 192329
TORMPX
MNC015-200000-
/O.NEW.KMPX.TO.W.0052.090819T2329Z-090820T0000Z/

BULLETIN - EAS ACTIVATION REQUESTED
TORNADO WARNING
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
629 PM CDT WED AUG 19 2009

THE NATIONAL WEATHER SERVICE IN THE TWIN CITIES HAS ISSUED A

* TORNADO WARNING FOR...
  CENTRAL BROWN COUNTY IN SOUTH CENTRAL MINNESOTA...

* UNTIL 700 PM CDT

* AT 627 PM CDT...RADAR INDICATED A STORM CAPABLE OF PRODUCING A
  TORNADO. THE MOST DANGEROUS PART OF THE STORM WAS 3 MILES SOUTH OF
  COBDEN...OR ABOUT 7 MILES SOUTHWEST OF SLEEPY EYE...AND MOVING EAST
  AT 10 MPH.

* LOCATIONS IN THE WARNING INCLUDE...
  LEAVENWORTH...

PRECAUTIONARY/PREPAREDNESS ACTIONS...

WHEN A TORNADO WARNING IS ISSUED BASED ON RADAR...IT MEANS THAT
STRONG ROTATION HAS BEEN DETECTED IN THE STORM. A TORNADO MAY ALREADY
BE ON THE GROUND...OR IS EXPECTED TO DEVELOP SHORTLY.

ENVIRONMENTAL CONDITIONS SUGGEST THAT A SMALL TORNADO IS IMMINENT...
BUT WILL NOT LIKELY BE ON THE GROUND FOR A LONG TIME...OR CAUSE
WIDESPREAD SEVERE DAMAGE.

IF YOU ARE CAUGHT OUTSIDE...SEEK SHELTER IN A NEARBY REINFORCED
BUILDING. AS A LAST RESORT...SEEK SHELTER IN A CULVERT...DITCH OR LOW
SPOT AND COVER YOUR HEAD WITH YOUR HANDS.

&&

LAT...LON 4428 9485 4429 9466 4415 9465 4422 9497
      4428 9493
TIME...MOT...LOC 2329Z 291DEG 11KT 4424 9482

$$

What forecasters said that day

The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Twin Cities, MN wrote its last area forecast discussion before this tornado warning went out at Aug 19, 3:37 PM CDT, 2 hours 52 minutes earlier.

Area forecast discussion, Aug 19, 3:37 PM CDT, 2 hours 52 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
337 PM CDT WED AUG 19 2009

.DISCUSSION...
FORECAST DIFFICULT IN THE SHORT TERM...ENOUGH 0-3KM CAPE/LOW LEVEL
CAPE/ AND SHEAR AXIS ALONG THE DEVELOPING SFC LOW AND SFC BNDRY
TO GENERATE SOME SHORT LIVED WEAK TORNADOES. THIS WAS MOVING TO
THE NORTHEAST LATE THIS AFTERNOON AND SHOULD EXIT THE EC MN AREA
THROUGH 5-6 PM. WATER VAPOR IMAGERY SHOWING NICE TROUGH/VORT
LIFTING TO THE NORTHEAST OVER EASTERN MN/WRN WI. EXPECT THE
ACTIVITY OT LINGER INTO NORTHWEST WI INTO THE EVENING HOURS. SFC
FNT MOVING INTO WESTERN MN AT THIS TIME AND SHOULD CONTINUE TO
AFFECT WRN MN THIS EVENING AS WELL. UPPER LOW THEN DROPS SOUTHEAST
OVER THE AREA FOR LATE TONIGHT AND THURSDAY...COTNINUING THE
THREAT OF SHOWERS TO THE REGION. WILL COTNINUE THE LIKELY POP
SCENARIO OVER THE AREA AND THEN GRADUALLY TAPER POPS INTO
WISCONSIN FOR FRIDAY.

DRIER CONDITIONS DEVELOP THEN FRIDAY AND INTO THE WEEKEND AS UPPER
LEVEL RIDGING DEVELOPS. THIS SHOULD WARM TEMPERATURES INTO THE 80S AS
WELL. LONGER RANGE HAS NEXT FRONT MOVING INTO THE AREA TUESDAY
INTO WEDNESDAY...AND INCLUDED CHANCE POPS FOR THIS SYSTEM.

&&

.AVIATION.../18Z TAF ISSUANCE/
AVIATION FORECAST IS VERY COMPLICATED AND PREDOMINANTLY FULL OF
POOR CONDITIONS THROUGH THE FORECAST PERIOD. OVERALL THINGS ARE
DIVIDED INTO THREE TIME FRAMES... THE PRE-FRONTAL WIDESPREAD RAIN
WITH EMBEDDED THUNDER ONGOING... A PERIOD OF MID-LEVEL DRYING LATE
THIS AFTERNOON INTO THIS EVENING COINCIDENT WITH FROPA AND
POTENTIAL FOR SOME SCT SHRA/TSRA... THEN THE ARRIVAL OF MORE
WIDESPREAD CLOUD COVER TOWARD THE END OF THE FORECAST PERIOD AS
CYCLONIC BOUNDARY LAYER FLOW AND THE LOW LEVEL THERMAL TROUGH WORK
INTO THE AREA. CEILINGS ARE ALL OVER THE PLACE AT THE MOMENT...
RANGING FROM IFR TO VFR IN VICINITY OF THE AXIS OF PCPN WHICH IS
BEING FORCED BY WARM ADVECTION AND GOOD MOISTURE TRANSPORT AHEAD
OF THE UPPER TROUGH AND SURFACE FRONT. THIS SHIFTS SLOWLY EAST
THROUGH THE DAY... WITH SOME GENERAL IMPROVEMENT EXPECTED IN
CEILINGS IN THE WAKE OF THIS ACTIVITY AS SOMEWHAT DRIER MID-LEVEL
AIR WORKS IN. EXPECT SOME DEVELOPMENT OF SHRA/TSRA TO OUR WEST
THIS AFTERNOON IN ASSOCIATION WITH THE MID LEVEL COLD POOL AND
GOOD UPPER LEVEL PV ANOMALY. THIS ACTIVITY SHOULD WANE DURING THE
EVENING DUE TO THE LOSS OF DIURNAL HEATING... SO UNSURE IF IT WILL
MAKE IT TO THE EASTERN TAF SITES. LATER TONIGHT IS A TOUGH CALL AT
THIS POINT... SINCE ANY SUBSTANTIAL CLEARING COULD LEAD TO QUICK
DEVELOPMENT OF FOG/STRATUS... SO TRIED TO ACCOUNT FOR THAT
POSSIBILITY WHILE NOT GOING OVERBOARD AT THIS POINT. MORE
EXTENSIVE STRATOCU IS EXPECTED TO WORK INTO AND/OR DEVELOP OVER
THE AREA TOMORROW... AND WILL LIKELY HAVE SOME SHRA DEVELOP LATER
IN THE DAY WITH THE UPPER LOW IN THE VICINITY.

&&

.MPX WATCHES/WARNINGS/ADVISORIES...
MN...NONE.
WI...NONE.
&&

DWE/TRH
Hazardous weather outlook, Aug 19, 4:27 PM CDT, 2 hours 2 minutes before
HAZARDOUS WEATHER OUTLOOK...UPDATED
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
427 PM CDT WED AUG 19 2009

MNZ041>045-047>070-073>078-082>085-091>093-WIZ014>016-023>028-
201200-
DOUGLAS-TODD-MORRISON-MILLE LACS-KANABEC-STEVENS-POPE-STEARNS-
BENTON-SHERBURNE-ISANTI-CHISAGO-LAC QUI PARLE-SWIFT-CHIPPEWA-
KANDIYOHI-MEEKER-WRIGHT-HENNEPIN-ANOKA-RAMSEY-WASHINGTON-
YELLOW MEDICINE-RENVILLE-MCLEOD-SIBLEY-CARVER-SCOTT-DAKOTA-
REDWOOD-BROWN-NICOLLET-LE SUEUR-RICE-GOODHUE-WATONWAN-BLUE EARTH-
WASECA-STEELE-MARTIN-FARIBAULT-FREEBORN-POLK-BARRON-RUSK-
ST. CROIX-PIERCE-DUNN-PEPIN-EAU CLAIRE-
427 PM CDT WED AUG 19 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL AND
SOUTHERN MINNESOTA...AND WEST CENTRAL WISCONSIN.

.DAY ONE...LATE THIS AFTERNOON INTO TONIGHT

A COLD FRONT WILL CONTINUE TO PUSH EAST THROUGH WESTERN WISCONSIN
THROUGH EARLY EVENING. EMBEDDED THUNDERSTORMS WILL CONTINUE ALONG
THIS...CAPABLE OF PRODUCING BRIEF TORNADOES. MORE SCATTERED
THUNDERSTORMS WILL EVOLVE FROM WESTERN MINNESOTA INTO CENTRAL
MINNESOTA THROUGH MID-EVENING. THESE WILL BE CAPABLE OF PRODUCING
UP TO QUARTER SIZE HAIL.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

SHOWERS WITH A FEW EMBEDDED THUNDERSTORMS WILL CONTINUE INTO
THURSDAY MAINLY IN EASTERN MINNESOTA INTO WISCONSIN. THESE STORMS
ARE NOT EXPECTED TO BE SEVERE.

.SPOTTER INFORMATION STATEMENT...

SKYWARN SPOTTER ACTIVATION IS REQUESTED IN WESTERN WISCONSIN
THROUGH EARLY EVENING. SPOTTERS SHOULD REMAIN ALERT ACROSS THE
REMAINDER OF THE AREA INTO TONIGHT.

In the hours before

Local storm report, Aug 19, 5:46 PM CDT, 43 minutes before
PRELIMINARY LOCAL STORM REPORT...CORRECTED
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
546 PM CDT WED AUG 19 2009

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0243 PM     TORNADO          COTTAGE GROVE           44.82N 92.93W
08/19/2009                   WASHINGTON         MN   EMERGENCY MNGR

            TORNADO ON GROUND AT HIGHWAY 61 HIGHWAY 95/MANNING AVE.
            REPORTED BY DAKOTA COUNTY EOC. TREE DAMAGE AT RIVER OAKS
            GOLF COURSE. ALSO COTTAGE GROVE POLICE SAW FUNNEL HIT
            GROUND AND REMAIN ON THE GROUND FOR 100 YARDS NEAR LOCK
            RIDGE AVE AT 240 PM. TREES UP TO 3 FEET IN DIAMETER
            DOWNED AND WINDOWS BROKEN IN THIS AREA.

&&

MKM
Local storm report, Aug 19, 6:03 PM CDT, 26 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
603 PM CDT WED AUG 19 2009

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0542 PM     TSTM WND DMG     MINNEAPOLIS             44.96N 93.27W
08/19/2009                   HENNEPIN           MN   TRAINED SPOTTER

            2 HOMES DAMAGED, 3 GARAGES DESTROYED, AND 2 FT DIAMETER
            TREES DOWN NEAR PORTLAND AVE AND 4TH AVE SOUTH.

&&

RHATTEBE
Local storm report, Aug 19, 6:06 PM CDT, 23 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
606 PM CDT WED AUG 19 2009

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0435 PM     TSTM WND DMG     3 NW ESDAILE            44.65N 92.48W
08/19/2009                   PIERCE             WI   TRAINED SPOTTER

            DAMAGE TO CROPS AND TREES AT THE INTERSECTION OF V AND D

&&

RHATTEBE
Local storm report, Aug 19, 6:10 PM CDT, 19 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
610 PM CDT WED AUG 19 2009

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0240 PM     TSTM WND DMG     2 N HASTINGS            44.76N 92.85W
08/19/2009                   WASHINGTON         MN   EMERGENCY MNGR

            ONE ROOF OF A HOME DAMAGED AT 122ND ST COURT SOUTH.
            DECK...GARAGE DOOR AND PLAYGROUND EQUIPMENT ALSO DAMAGED
            IN VICINITY.

&&

MKM
Local storm report, Aug 19, 6:13 PM CDT, 16 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
613 PM CDT WED AUG 19 2009

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0255 PM     TSTM WND DMG     MARINE ON ST CROIX      45.20N 92.77W
08/19/2009                   WASHINGTON         MN   EMERGENCY MNGR

            TREES DOWN AND TUNNEL BLOCKED ON OSTROM TRAIL NORTH/CO RD
            4. TREES ALSO DOWN EAST OF TUNNEL. TIME ESTIMATED.

&&

MKM
Local storm report, Aug 19, 6:22 PM CDT, 7 minutes before
PRELIMINARY LOCAL STORM REPORT...CORRECTED
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
622 PM CDT WED AUG 19 2009

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0220 PM     TSTM WND DMG     MINNEAPOLIS             44.96N 93.27W
08/19/2009                   HENNEPIN           MN   TRAINED SPOTTER

            2 HOMES DAMAGED, 3 GARAGES DESTROYED, AND 2 FT DIAMETER
            TREES DOWN NEAR PORTLAND AVE AND 4TH AVE SOUTH. ALSO 2
            GARAGES DAMAGED AT INTERSECTION OF PARK AVE AND 47TH...
            AND 2 HOUSES DAMAGED AT 48TH AND PARK AVE.

&&

MKM

The office that day

Everything else NWS Twin Cities, MN issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 18, 11:39 PM CDTSevere Thunderstorm WarningMPXChippewa, Lac qui Parle, Stevens, Swift36 min
Aug 19, 12:20 AM CDTSpecial Weather StatementMPXSwift40 min
Aug 19, 12:41 AM CDTSevere Thunderstorm WarningMPXChippewa, Kandiyohi, Swift34 min
Aug 19, 12:59 AM CDTSpecial Weather StatementMPXSwift46 min
Aug 19, 1:18 AM CDTSpecial Weather StatementMPXKandiyohi42 min
Aug 19, 2:16 AM CDTAreal Flood AdvisoryMPXChippewa, Kandiyohi, Lac qui Parle, Meeker, Swift5 hr
Aug 19, 1:04 PM CDTAreal Flood AdvisoryMPXAnoka, Carver, Chisago, Hennepin, Isanti, Kanabec and 7 more6 hr
Aug 19, 2:11 PM CDTTornado WarningMPXAnoka, Hennepin, Ramsey34 min
Aug 19, 2:16 PM CDTTornado WarningMPXDakota29 min
Aug 19, 2:53 PM CDTTornado WarningMPXDakota, Ramsey, Washington22 min
Aug 19, 3:16 PM CDTTornado WarningMPXAnoka, Ramsey, Washington29 min
Aug 19, 3:46 PM CDTTornado WarningMPXAnoka, Chisago, Washington29 min
Aug 19, 4:21 PM CDTTornado WarningMPXChisago39 min
Aug 19, 4:49 PM CDTSevere Thunderstorm WarningMPXRedwood, Yellow Medicine41 min
Aug 19, 5:18 PM CDTSevere Thunderstorm WarningMPXRedwood21 min
Aug 19, 5:24 PM CDTSpecial Weather StatementMPXChippewa, Swift51 min
Aug 19, 6:02 PM CDTSevere Thunderstorm WarningMPXBrown, Redwood58 min
Aug 19, 6:19 PM CDTTornado WarningMPXBrown26 min
Aug 19, 6:39 PM CDTTornado WarningMPXBrown36 min
Aug 19, 6:44 PM CDTSevere Thunderstorm WarningMPXChippewa, Renville44 min

Nearby

Tornado Warnings in Minnesota, 2009Every tornado warning in 2009Tornadoes in 2009

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.